Alert archive / Florida / Rip Current Statements in 2018
Rip Current Statement 101, NWS Tallahassee, FL
NWS Tallahassee, FL issued this rip current statement at Oct 7, 2018, 3:41 AM CDT for 4 counties in Florida. It was in force for 5 days.
The area
The counties it named.
The facts
- Issued
- Oct 7, 2018, 3:41 AM CDT (08:41 UTC)
- Expired
- Oct 12, 2018, 2:00 AM CDT
- In force
- 5 days
- Issued by
- NWS Tallahassee, FL
Counties Bay County, FL, Franklin County, FL, Gulf County, FL, Walton County, FL
The radar
The Eglin Afb radar (KEVX), 64 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 8.7 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -187 J/kg
- Mixed-layer LCL
- 1727 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
803 WHUS42 KTAE 070841 CFWTAE Coastal Hazard Message National Weather Service Tallahassee FL 441 AM EDT Sun Oct 7 2018 ...HIGH RISK OF RIP CURRENTS ALONG FRANKLIN COUNTY BEACHES TODAY... .Increasing onshore winds will result in conditions favorable for the development of frequent and strong rip currents. FLZ115-080900- /O.NEW.KTAE.RP.S.0101.181007T0841Z-181008T0900Z/ Coastal Franklin- 441 AM EDT Sun Oct 7 2018 ...HIGH RIP CURRENT RISK IN EFFECT THROUGH LATE TONIGHT... The National Weather Service in Tallahassee has issued a High Rip Current Risk, which is in effect through late tonight. * SURF HEIGHT...Increasing to 2 to 3 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... There is a high risk of rip currents. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as groins, jetties and piers. Heed the advice of lifeguards, beach patrol flags and signs. If you become caught in a rip current, yell for help. Remain calm, do not exhaust yourself and stay afloat while waiting for help. If you have to swim out of a rip current, swim parallel to shore and back toward the beach when possible. Do not attempt to swim directly against a rip current as you will tire quickly. && $$
9 follow-up statements
509 WHUS42 KTAE 071634 CFWTAE Coastal Hazard Message National Weather Service Tallahassee FL 1234 PM EDT Sun Oct 7 2018 ...HIGH RISK OF RIP CURRENTS ALONG FRANKLIN COUNTY BEACHES TODAY... .Increasing onshore winds will result in conditions favorable for the development of frequent and strong rip currents. FLZ115-080045- /O.CON.KTAE.RP.S.0101.000000T0000Z-181008T0900Z/ Coastal Franklin- 1234 PM EDT Sun Oct 7 2018 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE TONIGHT... * SURF HEIGHT...Increasing to 2 to 3 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... There is a high risk of rip currents. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as groins, jetties and piers. Heed the advice of lifeguards, beach patrol flags and signs. If you become caught in a rip current, yell for help. Remain calm, do not exhaust yourself and stay afloat while waiting for help. If you have to swim out of a rip current, swim parallel to shore and back toward the beach when possible. Do not attempt to swim directly against a rip current as you will tire quickly. && $$
131 WHUS42 KTAE 080755 CFWTAE Coastal Hazard Message National Weather Service Tallahassee FL 355 AM EDT Mon Oct 8 2018 ...HIGH RISK OF RIP CURRENTS ALONG FRANKLIN AND GULF COUNTY BEACHES TODAY... .Increasing onshore winds will result in conditions favorable for the development of frequent and strong rip currents. FLZ114-090900- /O.EXB.KTAE.RP.S.0101.000000T0000Z-181009T0900Z/ Coastal Gulf- 355 AM EDT Mon Oct 8 2018 /255 AM CDT Mon Oct 8 2018/ ...HIGH RIP CURRENT RISK IN EFFECT THROUGH LATE TONIGHT... The National Weather Service in Tallahassee has issued a High Rip Current Risk, which is in effect through late tonight. * SURF HEIGHT...Increasing to 2 to 3 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... There is a high risk of rip currents. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as groins, jetties and piers. Heed the advice of lifeguards, beach patrol flags and signs. If you become caught in a rip current, yell for help. Remain calm, do not exhaust yourself and stay afloat while waiting for help. If you have to swim out of a rip current, swim parallel to shore and back toward the beach when possible. Do not attempt to swim directly against a rip current as you will tire quickly. && $$ FLZ115-090900- /O.EXT.KTAE.RP.S.0101.000000T0000Z-181009T0900Z/ Coastal Franklin- 355 AM EDT Mon Oct 8 2018 ...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH LATE TONIGHT... * SURF HEIGHT...Increasing to 3 to 5 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... There is a high risk of rip currents. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as groins, jetties and piers. Heed the advice of lifeguards, beach patrol flags and signs. If you become caught in a rip current, yell for help. Remain calm, do not exhaust yourself and stay afloat while waiting for help. If you have to swim out of a rip current, swim parallel to shore and back toward the beach when possible. Do not attempt to swim directly against a rip current as you will tire quickly. && $$
173 WHUS42 KTAE 081628 CFWTAE Coastal Hazard Message National Weather Service Tallahassee FL 1228 PM EDT Mon Oct 8 2018 ...HIGH RISK OF RIP CURRENTS ALONG ALL AREA BEACHES THROUGH THURSDAY NIGHT... .Increasing onshore winds will result in conditions favorable for the development of frequent and strong rip currents. FLZ108-112-101630- /O.EXB.KTAE.RP.S.0101.000000T0000Z-181012T0700Z/ South Walton-Coastal Bay- 1228 PM EDT Mon Oct 8 2018 /1128 AM CDT Mon Oct 8 2018/ ...HIGH RIP CURRENT RISK IN EFFECT THROUGH LATE THURSDAY NIGHT... The National Weather Service in Tallahassee has issued a High Rip Current Risk, which is in effect through late Thursday night. * SURF HEIGHT...Increasing to 4 to 6 feet. Higher surf likely as Hurricane Michael approaches. PRECAUTIONARY/PREPAREDNESS ACTIONS... There is a high risk of rip currents. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as groins, jetties and piers. Heed the advice of lifeguards, beach patrol flags and signs. If you become caught in a rip current, yell for help. Remain calm, do not exhaust yourself and stay afloat while waiting for help. If you have to swim out of a rip current, swim parallel to shore and back toward the beach when possible. Do not attempt to swim directly against a rip current as you will tire quickly. && $$ FLZ114-115-101630- /O.EXT.KTAE.RP.S.0101.000000T0000Z-181012T0700Z/ Coastal Gulf-Coastal Franklin- 1228 PM EDT Mon Oct 8 2018 /1128 AM CDT Mon Oct 8 2018/ ...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH LATE THURSDAY NIGHT... * SURF HEIGHT...Increasing to 4 to 6 feet. Higher surf likely as Hurricane Michael nears. PRECAUTIONARY/PREPAREDNESS ACTIONS... There is a high risk of rip currents. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as groins, jetties and piers. Heed the advice of lifeguards, beach patrol flags and signs. If you become caught in a rip current, yell for help. Remain calm, do not exhaust yourself and stay afloat while waiting for help. If you have to swim out of a rip current, swim parallel to shore and back toward the beach when possible. Do not attempt to swim directly against a rip current as you will tire quickly. && $$
146 WHUS42 KTAE 090754 CFWTAE Coastal Hazard Message National Weather Service Tallahassee FL 354 AM EDT Tue Oct 9 2018 ...LIFE THREATENING SURF AND RIP CURRENTS ALONG ALL AREA BEACHES THROUGH THURSDAY... FLZ108-112-114-115-092000- /O.NEW.KTAE.SU.W.0002.181009T1800Z-181011T0600Z/ /O.CON.KTAE.RP.S.0101.000000T0000Z-181012T0700Z/ South Walton-Coastal Bay-Coastal Gulf-Coastal Franklin- 354 AM EDT Tue Oct 9 2018 /254 AM CDT Tue Oct 9 2018/ ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE THURSDAY NIGHT... ...HIGH SURF WARNING IN EFFECT FROM 2 PM EDT /1 PM CDT/ THIS AFTERNOON TO 2 AM EDT /1 AM CDT/ THURSDAY... The National Weather Service in Tallahassee has issued a High Surf Warning, which is in effect from 2 PM EDT /1 PM CDT/ this afternoon to 2 AM EDT /1 AM CDT/ Thursday. * SURF HEIGHT...Increasing to 10 to 13 feet beginning tonight through Thursday. * TIMING...The surf will be very dangerous and life threatening through Thursday. * IMPACTS...Frequent life-threatening rip currents are expected. The surf is dangerous for all level of swimmers. PRECAUTIONARY/PREPAREDNESS ACTIONS... There is a high risk of rip currents. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as groins, jetties and piers. Heed the advice of lifeguards, beach patrol flags and signs. If you become caught in a rip current, yell for help. Remain calm, do not exhaust yourself and stay afloat while waiting for help. If you have to swim out of a rip current, swim parallel to shore and back toward the beach when possible. Do not attempt to swim directly against a rip current as you will tire quickly. A High Surf Warning indicates that dangerous, battering waves will pound the shoreline. This will result in life-threatening conditions. && $$
512 WHUS42 KTAE 091920 CFWTAE Coastal Hazard Message National Weather Service Tallahassee FL 320 PM EDT Tue Oct 9 2018 ...LIFE THREATENING SURF AND RIP CURRENTS ALONG ALL AREA BEACHES THROUGH THURSDAY... FLZ108-112-114-115-111930- /O.CON.KTAE.SU.W.0002.000000T0000Z-181011T0600Z/ /O.CON.KTAE.RP.S.0101.000000T0000Z-181012T0700Z/ South Walton-Coastal Bay-Coastal Gulf-Coastal Franklin- 320 PM EDT Tue Oct 9 2018 /220 PM CDT Tue Oct 9 2018/ ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 2 AM EDT /1 AM CDT/ THURSDAY... ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE THURSDAY NIGHT... * SURF HEIGHT...Increasing to 10 to 13 feet beginning tonight through Thursday. * TIMING...The surf will be very dangerous and life threatening through Thursday. * IMPACTS...Frequent life-threatening rip currents are expected. The surf is dangerous for all level of swimmers. PRECAUTIONARY/PREPAREDNESS ACTIONS... There is a high risk of rip currents. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as groins, jetties and piers. Heed the advice of lifeguards, beach patrol flags and signs. If you become caught in a rip current, yell for help. Remain calm, do not exhaust yourself and stay afloat while waiting for help. If you have to swim out of a rip current, swim parallel to shore and back toward the beach when possible. Do not attempt to swim directly against a rip current as you will tire quickly. A High Surf Warning indicates that dangerous, battering waves will pound the shoreline. This will result in life-threatening conditions. && $$
907 WHUS42 KTAE 100738 CFWTAE Coastal Hazard Message National Weather Service Tallahassee FL 338 AM EDT Wed Oct 10 2018 ...LIFE THREATENING SURF AND RIP CURRENTS ALONG ALL AREA BEACHES THROUGH THURSDAY... FLZ108-112-114-115-101545- /O.CON.KTAE.SU.W.0002.000000T0000Z-181011T0600Z/ /O.CON.KTAE.RP.S.0101.000000T0000Z-181012T0700Z/ South Walton-Coastal Bay-Coastal Gulf-Coastal Franklin- 338 AM EDT Wed Oct 10 2018 /238 AM CDT Wed Oct 10 2018/ ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 2 AM EDT /1 AM CDT/ THURSDAY... ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE THURSDAY NIGHT... * SURF HEIGHT...10 to 13 feet. * TIMING...Today through early tonight. * IMPACTS...The surf and frequent rip currents will be very dangerous and life threatening for all level of swimmers. PRECAUTIONARY/PREPAREDNESS ACTIONS... There is a high risk of rip currents. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as groins, jetties and piers. Heed the advice of lifeguards, beach patrol flags and signs. If you become caught in a rip current, yell for help. Remain calm, do not exhaust yourself and stay afloat while waiting for help. If you have to swim out of a rip current, swim parallel to shore and back toward the beach when possible. Do not attempt to swim directly against a rip current as you will tire quickly. A High Surf Warning indicates that dangerous, battering waves will pound the shoreline. This will result in life-threatening conditions. && $$ LF
312 WHUS42 KTAE 110602 CFWTAE Coastal Hazard Message National Weather Service Tallahassee FL Issued by National Weather Service Jacksonville FL 202 AM EDT Thu Oct 11 2018 ...LIFE THREATENING SURF AND RIP CURRENTS ALONG ALL AREA BEACHES THROUGH THURSDAY... FLZ108-112-114-115-112000- /O.EXP.KTAE.SU.W.0002.000000T0000Z-181011T0600Z/ /O.CON.KTAE.RP.S.0101.000000T0000Z-181012T0700Z/ South Walton-Coastal Bay-Coastal Gulf-Coastal Franklin- 202 AM EDT Thu Oct 11 2018 /102 AM CDT Thu Oct 11 2018/ ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE TONIGHT... ...HIGH SURF WARNING HAS EXPIRED... * SURF HEIGHT...2 to 4 feet. * TIMING...Today through early tonight. * IMPACTS...The surf and frequent rip currents will be very dangerous and life threatening for all level of swimmers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as groins, jetties and piers. Heed the advice of lifeguards, beach patrol flags and signs. If you become caught in a rip current, yell for help. Remain calm, do not exhaust yourself and stay afloat while waiting for help. If you have to swim out of a rip current, swim parallel to shore and back toward the beach when possible. Do not attempt to swim directly against a rip current as you will tire quickly. && $$
049 WHUS42 KTAE 110936 CFWTAE Coastal Hazard Message National Weather Service Tallahassee FL Issued by National Weather Service Jacksonville FL 536 AM EDT Thu Oct 11 2018 ...LIFE THREATENING SURF AND RIP CURRENTS ALONG ALL AREA BEACHES THROUGH THURSDAY... FLZ108-112-114-115-111800- /O.CON.KTAE.RP.S.0101.000000T0000Z-181012T0700Z/ South Walton-Coastal Bay-Coastal Gulf-Coastal Franklin- 536 AM EDT Thu Oct 11 2018 /436 AM CDT Thu Oct 11 2018/ ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE TONIGHT... * SURF HEIGHT...2 to 4 feet. * TIMING...Today through early tonight. * IMPACTS...The surf and frequent rip currents will be very dangerous and life threatening for all level of swimmers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as groins, jetties and piers. Heed the advice of lifeguards, beach patrol flags and signs. If you become caught in a rip current, yell for help. Remain calm, do not exhaust yourself and stay afloat while waiting for help. If you have to swim out of a rip current, swim parallel to shore and back toward the beach when possible. Do not attempt to swim directly against a rip current as you will tire quickly. && $$
057 WHUS42 KTAE 112137 CFWTAE Coastal Hazard Message National Weather Service Tallahassee FL 537 PM EDT Thu Oct 11 2018 ...LIFE THREATENING SURF AND RIP CURRENTS ALONG ALL AREA BEACHES THROUGH LATE TONIGHT... FLZ108-112-114-115-120700- /O.CON.KTAE.RP.S.0101.000000T0000Z-181012T0700Z/ South Walton-Coastal Bay-Coastal Gulf-Coastal Franklin- 537 PM EDT Thu Oct 11 2018 /437 PM CDT Thu Oct 11 2018/ ...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 3 AM EDT /2 AM CDT/ FRIDAY... * SURF HEIGHT...2 to 4 feet. * TIMING...Through late tonight. * IMPACTS...The surf and frequent rip currents will be very dangerous and life threatening for all level of swimmers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as groins, jetties and piers. Heed the advice of lifeguards, beach patrol flags and signs. If you become caught in a rip current, yell for help. Remain calm, do not exhaust yourself and stay afloat while waiting for help. If you have to swim out of a rip current, swim parallel to shore and back toward the beach when possible. Do not attempt to swim directly against a rip current as you will tire quickly. && $$
What forecasters said that day
The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this rip current statement went out at Oct 7, 3:17 AM CDT, 24 minutes earlier.
Area forecast discussion, Oct 7, 3:17 AM CDT, 24 minutes before
Area Forecast Discussion National Weather Service Tallahassee FL 417 AM EDT Sun Oct 7 2018 .NEAR TERM [Through Today]... Deep layer ridging will remain in place today. Predominantly easterly flow has persisted over the area since last Wednesday night. At first, this was advecting much drier air into the area, but a more moist airmass from the Atlantic Ocean is beginning to filter in as seen in our gradual increase in PWATs in our last few soundings. Today will be dry again for most of the area, but our eastern zones may see a return of isolated thunderstorms in the afternoon. Highs will be in the upper 80s to low 90s. .SHORT TERM [Tonight Through Tuesday]... Deep layer ridging will gradually break down as a northern stream longwave trough moves into the Central Plains and PTC 14 moves deeper into the Gulf. Moisture will increase through the period associated with the shifting ridge axis as well as the approaching tropical cyclone. Thus, scattered showers and isolated storms are expected on Monday with the coverage of showers increasing on Tuesday. Highs should remain in the 90s on Monday, and finally fall below 90 on Tuesday with the increase in cloud cover and shower activity. .LONG TERM [Tuesday Night Through Sunday]... It's looking increasingly likely that the Florida Panhandle will be impacted by what will likely become Michael. The operational GFS and ECMWF, as well as the UKMET all have the center making landfall anywhere from Apalachee Bay to approx. Destin. While the Canadian is a far west outlier; however, it also lies on the western edge of the GEPS envelope. The ensemble spread is a bit wider than the operational spread (excluding the Canadian), stretching from the Mobile area east to Cedar Key. Within this window there's still considerable uncertainty as to exactly where landfall is expected, and when, with the ECMWF being the slow outlier. This far out, intensity is also tough to pin down though models are trending slightly stronger with PTC14. Expect strengthening to occur as the system moves deeper into the Gulf into a less sheared environment. At this time the message remains that all interests along the north-central/northeast Gulf coast need to be preparing for a tropical system (Storm or Hurricane) around mid-week. In the wake of the tropical system a punch of cooler and dryer air is expected as a cold front moves into the region. && .AVIATION [Through 06Z Monday]... Some MVFR vsbys and cigs will be possible this morning near VLD and ABY, which should clear around 14Z. Otherwise, VFR conditions will prevail with light easterly winds. && .MARINE... Cautionary conditions will deteriorate to Advisory levels tonight, with a continued upward trend in winds and seas as PTC 14 moves into the Gulf. It is looking increasingly likely that the northeast Gulf will be impacted by a tropical cyclone early to mid week. && .FIRE WEATHER... High dispersions are forecast Sunday and Monday afternoon, especially across north Florida. No red flag conditions are forecast. && .HYDROLOGY... Mostly dry conditions for the next few days are expected. Higher chances of rain will return for the middle part of the week as the potential increases for a tropical system to move into the northern Gulf of Mexico. Flooding concerns in our area will need to be monitored and will depend heavily on the track and speed of the system. && .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested. However, spotters are always encouraged to safely report significant weather conditions when they occur by calling the office or tweeting us @NWSTallahassee. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 90 73 89 76 87 / 10 10 30 10 60 Panama City 89 75 88 76 86 / 10 10 30 30 60 Dothan 89 71 89 73 86 / 10 10 30 10 40 Albany 90 71 90 74 86 / 10 10 30 10 60 Valdosta 89 72 89 74 85 / 20 20 30 20 60 Cross City 90 73 90 76 88 / 10 20 30 20 60 Apalachicola 86 77 86 78 85 / 10 20 30 40 60 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && NEAR TERM...Nguyen SHORT TERM...Harrigan LONG TERM...Harrigan AVIATION...Nguyen MARINE...Harrigan FIRE WEATHER...Nguyen HYDROLOGY...DVD
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 7, 4:44 AM CDT | Small Craft Advisory | TAE | 24 hr |
Nearby
Rip Current Statements in Florida, 2018Every rip current statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.